Alert archive / Florida / Coastal Flood Statements in 2022

Coastal Flood Statement 7, NWS Key West, FL

February 2, 2022Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Feb 2, 2022, 11:08 PM EST for Monroe County, Florida. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2022, 11:08 PM EST (04:08 UTC)
Expired
Feb 3, 2022, 8:00 AM EST
In force
9 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 4.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2022-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2022-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WHUS42 KKEY 030408
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1108 PM EST Wed Feb 2 2022

FLZ076>078-031300-
/O.NEW.KKEY.CF.S.0007.220203T0408Z-220203T1300Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
1108 PM EST Wed Feb 2 2022

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Until 8 AM EST Thursday.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Feb 2, 4:19 PM EST, 6 hours 49 minutes earlier.

Area forecast discussion, Feb 2, 4:19 PM EST, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Key West FL
419 PM EST Wed Feb 2 2022

.DISCUSSION...
Today has been warmer and more humid in the Florida Keys thanks to
a persistent fresh to strong easterly breezes rooted in highly
modified continental air with a long over-subtropical-water
trajectory. Currently, air temperatures in most Keys island
communities are in the mid 70s, with dewpoint temperatures in the
mid 60s, not quite what would be considered maritime tropical, but
close. The only precipitation detected today has been associated
with a narrow mesoscale convergence zone, extending from the Cuban
archipelago northwestward over the southeastern Gulf of Mexico. A
cluster of rain showers, some heavy, has migrated steadily
northwestward during the day, from just off the Cuban coast this
morning to just south of Dry Tortugas National Park late this
afternoon.

The surface weather map this afternoon features an arctic
anticyclone and a modified continental anticyclone flanking a
major winter storm system currently dumping heavy snow across the
Hoosier State and surrounding areas. The Florida Keys lie along
the southwestern periphery of the sprawling continental
anticyclone which extends from the Canadian Maritimes
southwestward to the northwestern Caribbean Sea. This system is
supported aloft by a short-wave ridge, and although the local
moist layer has deepened and moistened during the last 48 hours,
very dry aloft still resides aloft, with forcing mechanisms for
large-scale ascent far away at the moment.

The weather pattern will evolve slowly over the next several days.
The governing high pressure cell will slowly weaken and shift
eastward, leading to diminishing breezes starting Thursday night.
A more variable wind pattern will develop over the weekend as
gradient flow relaxes and some local thermal mechanisms become
more influential. An arctic cold front will lose much of its upper
support as it migrates equatorward across the Gulf basin, likely
approaching the Florida Keys Monday night or Tuesday. There is
still considerable uncertainty in timing of wind and temperature
changes with this feature. Rain chances will be either near or
slightly below climatological averages due to limited moisture and
a lack of large-scale forcing for ascent.
&&

.MARINE...
Small Craft Advisories remain in effect for Hawk Channel and the
Straits of Florida. Small Craft Advisories will discontinued for
the extreme southeastern Gulf of Mexico. Small Craft Should
Exercise Caution in Florida Bay and the extreme southeastern Gulf
of Mexico. Fresh to strong easterly breezes will persist tonight
across Florida Keys coastal waters, as a sprawling high pressure
cell evolves slowly over the eastern United States and adjacent
western North Atlantic Ocean. East breezes will diminish Thursday
night and Friday, turning northeasterly. A cold front will
approach the Florida Keys and adjacent coastal waters Monday or
Tuesday.
&&

.AVIATION...
Through 03/18Z, prevailing VFR conditions are expected at both EYW
and MTH.
&&

.CLIMATE...
On this date in 1998, the "Groundhog Day Storm" affected the
Florida Keys and adjacent coastal waters. Severe thunderstorms
produced large hail and an F1 tornado causing $20,000,000 damage
in Marathon, and an F0 tornado in Islamorada. The Long Key C-MAN
station reported a peak gust of 104 kt. Key West set a daily
record for rainfall with 2.34". In addition, the near gale force
southerly winds preceding the severe weather caused extensive
coastal flooding in many Keys island communities.
&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  71  79  72  79 / 20 10 10 10
Marathon  73  80  73  81 / -  -  -  -
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory in effect for
     GMZ042-GMZ043-GMZ044-GMZ052-GMZ053-GMZ054-GMZ055-
     GMZ072-GMZ073-GMZ074-GMZ075.
&&

Public/Marine/Fire...Kasper
Aviation/Nowcasts....Kasper
Data Acquisition.....AP/DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 2, 4:08 AM EST, 19 hours before
Hazardous Weather Outlook
National Weather Service Key West FL
408 AM EST Wed Feb 2 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-030915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
408 AM EST Wed Feb 2 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

Small Craft Advisories in effect for most of the local waters
except for the Florida Bay. High pressure will continue to
strengthen over the southeast today. Seas likely will build to
near 6 feet in portions of the the Straits of Florida.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Marine conditions are expected to improve for most of the local
waters as the pressure graident relaxes ahead of a cold front
that will move near the Florida Panhandle on Friday. A frontal
boundary will move near the Upper Keys late Saturday night and
transverse the Middle and Lower Keys on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Coastal Flood Statements in Florida, 2022Every coastal flood statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.